Taxol is the Next Curveball

Today (August 4th) was my first dose of Paclitaxel (Taxol). After 4 rounds of the previous drugs and living a life of a Pepto Bismol commercial…heart burn, indigestion, upset stomach, diarrhea…not to mention all of the other glamorous side effects.  I was understandably full of nervous coughs and feeling unsure and unprepared for a whole new set of side effects – the top ones include:

  • An allergic reaction during IV infusion,
  • Neuropathy (tingling and numbness of the hands and feet which can last months after chemo is finished and ends up being permanent for some people),
  • Body aches (can be severe enough to warrant a prescription for T3’s)
  • Low white blood cell and platelet counts – so risk of infection and illness – this is no bueno.
  • Fatigue
  • Nausea and vomiting (Nooooooooooooooooooooooooooooooooooo)

As the chemo builds up in your body, the side effects tend to be cumulative. So as the treatments progress, the side effects worsen or intensify. Because of the allergic reaction that many people get while being administered the drug they pump you with IV’s of Benadryl, Dexamethazone (a steroid that I was previously taking in pill form as an anti-nauseant) and Ranitidine all as allergy prevention. Yikes. They do this for every one of the 12 doses but they watch you like a hawk for the first 15 minutes of the first 3 treatments. I think I heard “1st time Taxol” by at least 4 nurses all pointing at me and another lady in the same section. They are VERY aware and watching constantly for changes in skin colouring, any complaints by the patient and anything out of the ordinary. Thankfully I made it through this first one without any real adverse allergic reactions, fingers crossed for the next couple as well.

The fact that I am writing this blog post only 12 hours after treatment feels a little crazy to me. After the immediate nausea, vomiting and terribleness of the last drugs, I kind of feel like I am waiting for the other shoe to drop this time. I don’t want to talk too much about how I’m feeling right now because I don’t want to jinx it and I am not naive to think that I won’t feel crappy in the near future. Also, because of the cumulative effects of this drug, this will likely be the best I feel over the next 12 weeks. I am happy at the thought of some different side effects, however, check with me in 8 or 9 weeks and see if I still feel the same way. I could end up eating my words, and then throwing them up.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.

Up ↑

%d bloggers like this: